Alert archive / Kansas / Red Flag Warnings in 2014
Red Flag Warning 22, NWS Wichita, KS
NWS Wichita, KS issued this red flag warning at Apr 23, 2014, 4:04 AM CDT for 6 counties in Kansas. It took effect at Apr 23, 2014, 11:00 AM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 23, 2014, 4:04 AM CDT (09:04 UTC)
- In effect from
- Apr 23, 2014, 11:00 AM CDT
- Expired
- Apr 23, 2014, 8:00 PM CDT
- In force
- 9 hr
- Issued by
- NWS Wichita, KS
Counties Barton County, KS, Ellsworth County, KS, Lincoln County, KS, Reno County, KS, Rice County, KS, Russell County, KS
The radar
The Wichita radar (KICT), 130 km from the middle of the area, began a volume at 09:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 9.1 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2566 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 396 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
497 WWUS83 KICT 230904 RFWICT URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 404 AM CDT WED APR 23 2014 KSZ049-051-231015- /O.CAN.KICT.FW.A.0011.140423T1600Z-140424T0100Z/ SALINE-MCPHERSON- 404 AM CDT WED APR 23 2014 ...FIRE WEATHER WATCH IS CANCELLED FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 049 AND 051... THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE FIRE WEATHER WATCH. $$ KSZ032-033-047-048-050-067-240015- /O.UPG.KICT.FW.A.0011.140423T1600Z-140424T0100Z/ /O.NEW.KICT.FW.W.0022.140423T1600Z-140424T0100Z/ RUSSELL-LINCOLN-BARTON-ELLSWORTH-RICE-RENO- 404 AM CDT WED APR 23 2014 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...033...047...048...050 AND 067... THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A RED FLAG WARNING FOR EXTREME GRASSLAND FIRE DANGER...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM CDT THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. * EXTREME GRASSLAND FIRE DANGER...IS FORECAST. * TIMING...WILL BE FROM LATE MORNING WEDNESDAY INTO THE EVENING HOURS. * WINDS...SOUTH 25 TO 30 MPH WITH GUSTS UP TO 45 MPH. * RELATIVE HUMIDITY...AS LOW AS 35 PERCENT. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY AND BECOME VERY DIFFICULT TO CONTROL. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THIS FIRE WEATHER PRODUCT. && $$ LAWSON
2 follow-up statements
439 WWUS83 KICT 232044 RFWICT URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 344 PM CDT WED APR 23 2014 KSZ032-033-047-048-050-067-240100- /O.CON.KICT.FW.W.0022.000000T0000Z-140424T0100Z/ RUSSELL-LINCOLN-BARTON-ELLSWORTH-RICE-RENO- 344 PM CDT WED APR 23 2014 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032... 033...047...048...050 AND 067... * EXTREME GRASSLAND FIRE DANGER...IS FORECAST. * TIMING...UNTIL THE EVENING HOURS. * WINDS...SOUTH 25 TO 35 MPH WITH GUSTS UP TO 45 MPH. * RELATIVE HUMIDITY...AS LOW AS 28 PERCENT. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY AND BECOME VERY DIFFICULT TO CONTROL. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THIS FIRE WEATHER PRODUCT. && $$ KETCHAM
815 WWUS83 KICT 240042 RFWICT URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 742 PM CDT WED APR 23 2014 KSZ032-033-047-048-050-067-240145- /O.EXP.KICT.FW.W.0022.000000T0000Z-140424T0100Z/ RUSSELL-LINCOLN-BARTON-ELLSWORTH-RICE-RENO- 742 PM CDT WED APR 23 2014 ...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...033... 047...048...050 AND 067... THE RED FLAG WARNING WILL EXPIRE AT 8 PM CDT. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Apr 23, 3:20 AM CDT, 44 minutes earlier.
Area forecast discussion, Apr 23, 3:20 AM CDT, 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 320 AM CDT WED APR 23 2014 .SYNOPSIS... ISSUED AT 320 AM CDT WED APR 23 2014 CURRENTLY HAVE TWO SHORTWAVES AFFECTING THE CONUS. ONE OVER THE NORTHEAST AND ANOTHER APPROACHING THE CENTRAL/NORTHERN ROCKIES. AT THE SURFACE...LEE TROUGHING CONTINUES TO STRENGTHEN WITH HIGH PRESSURE EXTENDING FROM THE WESTERN GREAT LAKES DOWN THROUGH THE LOWER MISSISSIPPI VALLEY. && .SHORT TERM...(TODAY THROUGH FRIDAY) ISSUED AT 320 AM CDT WED APR 23 2014 THETA-E ADVECTION IN THE 850-700MB LAYER HAS RESULTED IN SOME ISO- SCT SHOWERS/STORMS OVER MAINLY CENTRAL KS. THIS ACTIVITY IS EXPECTED TO LINGER THIS MORNING AND MAY EXPAND FURTHER SOUTH AROUND/AFTER SUNRISE. LIMITED ELEVATED INSTABILITY WILL LIMIT THIS ACTIVITY TO JUST SOME SHOWERS AND ISO STORMS. WIND ADVISORY STILL LOOKS LIKE A GOOD BET THIS AFTERNOON AND WILL LEAVE THE AREA AS IS. UPGRADED MOST OF THE FIRE WEATHER WATCH TO A WARNING. PLEASE SEE FIRE WEATHER SECTION FOR MORE DETAILS. AS THE SHORTWAVE APPROACHES MOISTURE WILL QUICKLY WORK NORTH WITH A DRYLINE EXPECTED TO SETUP OVER WESTERN KS BY LATE THIS AFTERNOON. STORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON ALONG THE DRYLINE AND ALSO ALONG THE COLD FRONT OVER SOUTH CENTRAL NEBRASKA. AFTER SUNSET THE AREAL COVERAGE WILL INCREASE AS THE BETTER UPPER DYNAMICS START TO LIFT OUT WITH MUCH OF THE AREA IN THE RIGHT ENTRANCE REGION OF AN UPPER JET WHERE PLENTY OF DIFFLUENCE WILL BE IN PLACE. THE MOST LIKELY STORM MODE FOR MOST OF THE FORECAST AREA WILL BE TO LINE UP ALONG THE PACIFIC COLD FRONT AS IT SURGES SOUTHEAST. THIS STORM MODE WILL LIMIT THE TORNADO POTENTIAL WITH HAIL AND WINDS BEING THE MAIN THREATS. AREAS ALONG AND WEST OF I-135 WILL HAVE THE BEST SHOT AT SEVERE STORMS DUE TO LIMITED INSTABILITY FURTHER EAST. WITH THE EXCEPTION OF A FEW COUNTIES IN CENTRAL KS...THE MAJORITY OF THE STORMS WILL AFFECT THE AREA AFTER DARK. LINE OF STORMS WILL BE EXITING THE FORECAST AREA THU MORNING WITH MAINLY AREAS SOUTHEAST OF THE KS TURNPIKE HAVING A SHOT AT STORMS PRIOR TO 15Z THUR. BY THE AFTERNOON HOURS SUNNY SKIES WILL BE IN PLACE. NOT EXPECTING ANY COOL DOWN BEHIND THE WEAK FRONT WITH ABOVE NORMAL TEMPS EXPECTED FOR BOTH THU AND ESPECIALLY FRI. .LONG TERM...(FRIDAY NIGHT THROUGH TUESDAY) ISSUED AT 320 AM CDT WED APR 23 2014 THESE EXTENDED PERIODS CONTINUE TO LOOK ACTIVE WITH ONE OR MORE SEVERE WEATHER EPISODES LIKELY. SCT STORMS WILL BE POSSIBLE OVER SE KS FRI NIGHT AS MOISTURE IN THE 850-700MB LAYER SURGES QUICKLY NORTH. AT A MINIMUM AT LEAST SOME STRONG STORMS WOULD BE POSSIBLE. GFS AND ECMWF CONTINUE TO BE IN GOOD AGREEMENT REGARDING THE DEEP UPPER TROUGH TO AFFECT THE AREA FOR THE WEEKEND. BY SAT MORNING THIS FEATURE WILL BE OVER THE DESERT SOUTHWEST AND APPROACHING THE SOUTHERN ROCKIES BY SAT EVENING. BOTH MODELS HAVE SLOWED THE PROGRESSION OF THIS FEATURE COMPARED TO LAST NIGHT'S RUNS WHICH IS AN EXPECTED TREND WITH THESE DEEP DIGGING SYSTEMS. LOW LEVEL MOISTURE WILL QUICKLY SURGE NORTH SAT WITH A DRYLINE SETTING UP JUST WEST OF THE FORECAST AREA BY LATE SAT AFTERNOON. THE GFS DOES HAVE THE WARM FRONT THROUGH AT LEAST THE NORTHERN HALF OF THE FORECAST AREA WITH THE ECMWF LIFTING IT WELL NORTH OF THE FORECAST AREA. THIS DRYLINE IS THEN EXPECTED TO RETREAT WEST SAT EVENING. THE MAIN QUESTION FOR SAT WILL BE HOW MUCH STORM COVERAGE CAN WE GET ON THE DRYLINE OR WARM FRONT WITH THE LARGE SCALE LIFT AND MID LEVEL COOLING WELL WEST OF THE AREA. HOWEVER...STORMS THAT DO DEVELOP WILL QUICKLY BECOME HIGH END SEVERE AND WITH THE DRYLINE RETREATING...WILL HAVE PLENTY OF JUICE AND AN INCREASING LOW LEVEL JET TO WORK WITH. AT THIS POINT THE BEST SEVERE CHANCES SAT AFTERNOON/EVENING LOOK TO BE ALONG AND WEST OF I-135. THE MAIN UPPER SHORTWAVE IS EXPECTED TO LIFT OUT ACROSS THE PLAINS ON SUN WHICH WILL SURGE THE DRYLINE EAST. BY 18Z SUN THE DRYLINE SHOULD BE ALONG OR JUST EAST OF I-135. AT THIS POINT FEEL FAIRLY CONFIDENT THAT STORM COVERAGE WILL BE HIGHER ON SUN AFTERNOON/EVENING DUE THE UPPER DYNAMICS KICKING OUT ALONG WITH LESS CAPPING DUE TO COOLING MID LEVEL TEMPS. HOWEVER...DEEP SHEAR VECTORS WILL BE MORE PARALLEL TO THE BOUNDARY WHICH SHOULD RESULT IN MORE LINE SEGMENTS AND LESS DISCRETE SUPERCELLS. ON SUN...AREAS EAST OF I-135 WILL HAVE THE BEST SHOT AT SEVERE STORMS. MON AND TUE LOOK COLD AND DAMP AS THE UPPER TROUGH STARTS TO CLOSE OFF AS IT MOVES VERY SLOWLY TO THE EAST. THIS WILL KEEP THE FORECAST AREA IN THE WRAP AROUND REGION OF THIS SYSTEM AS WELL BELOW NORMAL TEMPS SPILL SOUTH. LAWSON && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT) ISSUED AT 1124 PM CDT TUE APR 22 2014 VFR CONDITIONS EXPECTED FOR TONIGHT THROUGH MUCH OF THE DAY ON WEDNESDAY WITH SOUTH WINDS INCREASING FOR LATE MORNING AND AFTERNOON. THE SOUTH WINDS WILL BECOME QUITE STRONG AND GUSTY DURING THE DAY. MEANWHILE A UPPER LEVEL SYSTEM WILL MOVE OUT INTO THE CENTRAL PLAINS ON WEDNESDAY WITH THUNDERSTORMS DEVELOPING OVER WESTERN KANSAS IN THE AFTERNOON. THIS ACTIVITY WILL MARCH EASTWARD AND AFFECT CENTRAL/SOUTH CENTRAL KANSAS WEDNESDAY NIGHT. JAKUB && .FIRE WEATHER... ISSUED AT 320 AM CDT WED APR 23 2014 FIRE DANGER WILL BE ELEVATED OVER THE NEXT FEW DAYS. VERY STRONG SOUTH WINDS WILL ELEVATED THE GRASSLAND FIRE DANGER THIS AFTERNOON INTO THE VERY HIGH CATEGORY WITH EXTREME FIRE DANGER ANTICIPATED FOR AREAS WEST OF I-135. RH'S ACROSS THE AREA THIS AFTERNOON WILL BE IN THE UPPER 30S TO AROUND 40%. SUSTAINED WIND SPEEDS WILL BE IN THE 30-35 MPH RANGE WITH GUSTS AROUND 45 MPH...ESPECIALLY ALONG AND WEST OF I-135. GUSTY NORTHWEST WINDS WILL BRING VERY HIGH FIRE DANGER ON THU AFTERNOON OVER MAINLY CENTRAL KS. WINDS WILL AGAIN FLIP AROUND TO THE SOUTH FOR FRI AND WILL INCREASE...PRODUCING VERY HIGH FIRE DANGER ACROSS MOST OF THE FORECAST AREA. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 82 55 75 49 / 10 70 20 0 HUTCHINSON 83 52 74 47 / 10 90 10 0 NEWTON 82 53 73 49 / 10 80 20 0 ELDORADO 82 56 74 49 / 10 60 20 0 WINFIELD-KWLD 83 57 76 49 / 10 50 20 0 RUSSELL 84 48 73 45 / 40 90 10 0 GREAT BEND 84 50 73 45 / 30 90 10 0 SALINA 82 51 74 47 / 20 90 10 0 MCPHERSON 82 52 74 47 / 20 90 10 0 COFFEYVILLE 82 60 72 47 / 0 40 50 0 CHANUTE 81 59 72 46 / 0 50 60 0 IOLA 80 60 73 46 / 0 60 60 0 PARSONS-KPPF 82 59 72 47 / 0 50 60 0 && .ICT WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FROM 9 AM THIS MORNING TO 8 PM CDT THIS EVENING FOR KSZ032-033-047>052-067-068-082-083. RED FLAG WARNING FROM 11 AM THIS MORNING TO 8 PM CDT THIS EVENING FOR KSZ032-033-047-048-050-067. &&
Hazardous weather outlook, Apr 22, 11:00 PM CDT, 5 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1100 PM CDT TUE APR 22 2014 KSZ032-033-047>053-067>072-082-083-091>096-098>100-240400- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1100 PM CDT TUE APR 22 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT A FEW THUNDERSTORMS ARE POSSIBLE LATE TONIGHT OVER CENTRAL KANSAS. THE STRONGEST ACTIVITY WILL BE CAPABLE OF PEA SIZE HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A FEW THUNDERSTORMS MAY LINGER OVER CENTRAL AND EAST-CENTRAL KANSAS WEDNESDAY MORNING. STRONG SOUTH WINDS WILL RESULT IN VERY HIGH TO EXTREME GRASSLAND FIRE DANGER WEDNESDAY...HIGHEST WEST OF THE KANSAS TURNPIKE...WHERE A FIRE WEATHER WATCH HAS BEEN ISSUED. VERY HIGH GRASSLAND FIRE DANGER WILL BE IN PLACE FOR THURSDAY GENERALLY WEST OF THE KANSAS TURNPIKE. THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE WEDNESDAY AFTERNOON OVER WESTERN KANSAS...AND SPREAD EAST ACROSS THE REGION OVERNIGHT. HAIL UP TO GOLF BALL SIZE AND WINDS TO 70 MPH WILL BE POSSIBLE OVER CENTRAL AND SOUTH CENTRAL KANSAS WEDNESDAY EVENING AND NIGHT. STRONG STORMS MAY LINGER OVER SOUTHEAST KANSAS THURSDAY MORNING. CONFIDENCE IS INCREASING THAT ONE OR MORE EPISODES OF SEVERE STORMS WILL OCCUR SOMEWHERE ACROSS THE CENTRAL AND SOUTHERN PLAINS SATURDAY AND SUNDAY. WHILE MANY OF THE DETAILS ARE STILL UNCERTAIN AT THIS TIME...THE POTENTIAL EXISTS FOR HIGH-END SEVERE WEATHER IN THE FORM OF VERY LARGE HAIL...DAMAGING STRAIGHT-LINE WINDS AND TORNADOES. THERE IS A CHANCE THAT THE KANSAS REGION COULD BE AFFECTED...SO IT IS ADVISED TO CHECK LATER FORECASTS AND OUTLOOKS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
Nearby
Red Flag Warnings in Kansas, 2014Every red flag warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.